The patient is a 21-year-old male who presents for continued acne therapy. He has had severe acne on his face, chest, and back for years. He is happy with his current acne regimen of topical tretinoin, topical clindamycin, and oral minocycline. He has been on the regimen for years. On examination, you notice significant blue-black discoloration confined to sites of previous acne scars. The patient has no other medical problems and no relevant social or family history.
Submit your diagnosis to see full explanation.
Minocycline is a broad-spectrum tetracycline antibiotic commonly prescribed for acne vulgaris. Aside from its antimicrobial uses, minocycline has both neuroprotective and anti-inflammatory activity and thus may be beneficial for autoimmune disorders such as rheumatoid arthritis, inflammatory bowel disease, and rosacea.1 Although its most commonly experienced adverse effects are gastrointestinal distress and vertigo, minocycline-induced hyperpigmentation (MIHP) is a common and well-documented adverse effect occurring more frequently, compared with other tetracyclines (possibly due to extended duration of treatment).1,2
Minocycline may induce either circumscribed or diffuse skin hyperpigmentation. The most common causes of drug-induced circumscribed hyperpigmentation are minocycline and certain antimalarials.3 MIHP can be classified into three distinct types: Type I is a blue-black discoloration confined to sites of previous inflammation such as acne or surgical scars; it is likely the most common. Type II consists of circumscribed blue-gray macules ranging from 1 mm to 10 cm in size that appear most commonly on the shins (in a similar distribution to antimalarial-induced hyperpigmentation) and may be mistaken for ecchymoses; however, type II lacks subsequent green and yellow color changes and does not fade quickly. Type III is a diffuse, muddy brown hyperpigmentation most prominent in sun-exposed areas and is the least common type.3,4
Types I and II tend to resolve slowly over time when involving the skin, whereas type III persists indefinitely.5 Types I and II hyperpigmentation may additionally involve mucous membranes, bone (especially within the oral cavity), sclera, nails, teeth, and thyroid. Gray or gray-green discoloration of the teeth may appear in isolation and remain for years after cessation of therapy.4,6 Staining of permanent teeth occurs in 3% to 6% of patients taking at least 100 mg/day of minocycline, and onset may occur from one month to several years after beginning therapy.6 While the clinical effects of MIHP are mostly cosmetic, case reports have documented thyroid dysfunction secondary to pigmentation in vitro, as well as a possible association with papillary thyroid carcinoma in a patient who developed thyroid pigmentation.7,8
Type I hyperpigmentation appears unrelated to the daily dose of minocycline therapy; the drug’s lipophilicity allows it to distribute widely in adipose tissue and renders clinical effects possible even at low dose.4,6 However, incidence of types II and III MIHP increases with total exposure, with up to 40% of patients treated for at least one year affected. Types I and II typically onset following 3 months to several years of minocycline therapy.4 A higher risk for dermal hyperpigmentation exists for those on minocycline therapy that exceeds either 100 mg/day or a cumulative dose of 70 g.9 The incidence of MIHP in patients undergoing long-term treatment for acne vulgaris ranges from 2.4 to 14.8%.10 The condition has also been found to occur in 54% of patients on daily, long-term suppression for orthopedic infections, with a mean duration of therapy of 1.5 years and mean follow-up of 4.8 years. In this specific cohort of 291 patients, hyperpigmentation continued to persist in 24% following discontinuation.11
Because hyperpigmentation is a well-known side effect of minocycline, the key to diagnosis is establishing ingestion of the drug in the patient history.3 Patients with immunobullous disease may have more significant skin hyperpigmentation, and other possible risk factors include vitamin D deficiency, non-cirrhotic liver pathology, and use of a concurrent medication known to cause hyperpigmentation.11
Minocycline is likely incorporated into tissue after chelating divalent metal cations (eg, iron) and forming insoluble complexes.12 Pigment usually consists of a minocycline metabolite-cation complex stored within macrophage lysosomes (or less commonly, an insoluble drug metabolite-melanin complex).9 Pigmentation in sites other than the skin and oral mucosa is the product of an oxidation reaction and may be permanent.6
Histologically, types I and II MIHP feature pigment granules within macrophages in the dermis and occasionally the subcutaneous fat. Confirmation is made by staining granules positively for melanin/iron (iron in type 1, and melanin and iron in type 2). Increased melanin (in both the epidermis and dermis) is found histologically in type III MIHP, possibly secondary to a low-grade photosensitivity reaction.4
Prevention and treatment of hyperpigmentation includes sun protection, early recognition of the disorder, and discontinuation of minocycline if it occurs.5 While photosensitivity reactions are a risk of tetracycline therapy and unlikely to be prevented by sunscreen, they are less common with minocycline as compared with other drugs in its class.6 Multiple case reports have documented complete resolution of MIHP after treatment with Q-switched lasers and fractional photothermolysis, both separately and in combination.4,13 Types I and II are likely more responsive to treatment than type III. The mechanism by which laser therapy removes pigment may be via fragmentation and drainage through lymphatics.14
The patient in this case was diagnosed with type 1 minocycline-induced hyperpigmentation. He was advised to use sun protection and immediately discontinue minocycline. He was offered referral for laser therapy but declined since the discoloration did not bother him.
Logan DeBord, BS, is a medical student at the Baylor College of Medicine, David Rizk, BA, is a medical student at the University of South Alabama, and Connie Wang, MD, is a dermatology resident at the Baylor College of Medicine in Houston.
- Garrido-Mesa N, Zarzuelo A, Gálvez J. Minocycline: far beyond an antibiotic. Br J Pharmacol. 2013;169:337-352.
- Smith K, Leyden JJ. Safety of doxycycline and minocycline: a systematic review. Clin Ther. 2005;27:1329-1342.
- Bolognia JL, Schaffer JV, Duncan, Karynne O, Ko, Christine J. Dermatology Essentials. Philadelphia: Elsevier, Inc; 2014.
- James WD, Berger TG, Elston DM, Neuhaus IM, Micheletti RG, Andrews GC. Andrews’ Diseases of the Skin: Clinical Dermatology. 12th ed. Philadelphia: Elsevier, Inc; 2016.
- Geria AN, Tajirian AL, Kihiczak G, Schwartz RA. Minocycline-induced skin pigmentation: an update. Acta Dermatovenerol Croat ADC. 2009;17:123-126.
- Aronson JK. Meyler’s side effects of drugs: The International Encyclopedia of Adverse Drug Reactions and Interactions. 15th ed, vol 4. Amsterdam: Elsevier Science; 2006.
- Taurog A, Dorris ML, Doerge DR. Minocycline and the thyroid: antithyroid effects of the drug, and the role of thyroid peroxidase in minocycline-induced black pigmentation of the gland. Thyroid Off J Am Thyroid Assoc. 1996;6:211-219.
- Bruins NA, Oswald JE, Morreau H, Kievit J, Pavel S, Smelt AHM. Papillary thyroid carcinoma in a patient with sarcoidosis treated with minocycline. Neth J Med. 2007;65:185-187.
- Star P, Choy C, Parsi K. Black veins: a case of minocycline-induced pigmentation post-sclerotherapy and a review of literature. J Cutan Pathol. 2017;44:83-92.
- Mouton RW, Jordaan HF, Schneider JW. A new type of minocycline-induced cutaneous hyperpigmentation. Clin Exp Dermatol. 2004;29:8-14.
- Hanada Y, Berbari EF, Steckelberg JM. Minocycline-induced cutaneous hyperpigmentation in an orthopedic patient population. Open Forum Infect Dis. 2016;3:ofv107.
- Griffin MO, Fricovsky E, Ceballos G, Villarreal F. Tetracyclines: a pleitropic family of compounds with promising therapeutic properties. Review of the literature. Am J Physiol Cell Physiol. 2010;299:C539-548.
- Riemenschneider K, Powers JG. Successful treatment of minocycline-induced pigmentation with combined use of Q-switched and pulsed dye lasers. Photodermatol Photoimmunol Photomed. 2017;33:117-119.
- Nisar MS, Iyer K, Brodell RT, Lloyd JR, Shin TM, Ahmad A. Minocycline-induced hyperpigmentation: comparison of 3 Q-switched lasers to reverse its effects. Clin Cosmet Investig Dermatol. 2013;6:159-162.